Alert archive / Alabama / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 86, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jul 8, 2014, 2:31 PM CDT for Jackson County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2014, 2:31 PM CDT (19:31 UTC)
- Expired
- Jul 8, 2014, 3:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 19 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 582 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 12:48 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 8, 12:48 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1248 PM CDT TUE JUL 8 2014 .UPDATE... FOR 18Z TAFS && .DISCUSSION... /ISSUED 1040 AM CDT TUE JUL 8 2014/ BROKEN LINE OF STORMS NOTED EARLIER WEAKENED SIGNIFICANTLY UPON REACHING THE ALABAMA STATE LINE; NO LIGHTNING IS NOTED AND RADAR REFLECTIVITY HAS DROPPED OFF MARKEDLY. GWX RADAR STILL DOES FAINTLY INDICATE THE RELATED OUTFLOW BOUNDARY, WHICH AS OF 1515Z WAS ROUGHLY ON A TUPELO-MUSCLE SHOALS LINE. OVER NORTH ALABAMA, TEMPERATURES ARE GENERALLY IN THE 80-85 RANGE WITH DEWPOINTS IN THE UPPER 60S TO NEAR 70, SO THE ATMOSPHERE IS STILL LIKELY QUITE UNSTABLE. INDEED, SPC MESOANALYSIS GRAPHICS INDICATE 1000-2000 J/KG OF SBCAPE, THOUGH THERE IS A RELATIVE MINIMUM OF MLCAPE, AND AS ONE MIGHT EXPECT IN THE SUMMERTIME, VIRTUALLY NO WIND SHEAR. THAT SAID, SW WINDS ARE STILL GUSTING AT TIMES AHEAD OF THE PARENT COLD FRONT, WHICH EXTENDS FROM OKLAHOMA CITY TO SPRINGFIELD MO TO SOUTHERN ILLINOIS. WITH THE MORNING CONVECTION DYING OFF, THE FOCUS SHIFTS TO THE AFTERNOON. THE OUTFLOW BOUNDARY COULD EASILY SERVE AS A FOCUSING MECHANISM FOR AFTERNOON ACTIVITY, THOUGH REMNANT CIRRUS MAY STUNT THE SOLAR HEATING AND DESTABILIZATION JUST A BIT. THE CURRENT FORECAST OF INCREASING POPS FROM SOUTH TO NORTH LOOKS REASONABLE GIVEN IMPROVED FORCING AND SLIGHTLY HIGHER WIND SHEAR AS YOU PROGRESS NORTH. POPS FOR THE MORNING HOURS WILL BE TWEAKED A BIT TO REFLECT THE NEW RADAR TRENDS, WHICH ARE SIMILAR TO THE ONGOING AFTERNOON POPS. TEMPERATURES ARE MOSTLY ON TRACK, THOUGH THE CLOUDS, CURRENT TEMPS, AND GFS LAMP GUIDANCE SUGGEST TRENDING HIGHS A DEGREE OR TWO LOWER. BCC && .AVIATION... FOR 18Z TAFS...VFR CONDITIONS GENERALLY EXPECTED THRU 18Z/09 WITH ONE BIG CAVEAT. SEVERAL SIGNS OF STORM DEVELOPMENT TONIGHT... GENERALLY STARTING 04-06Z AND ENDING 08-10Z...WITH LITTLE ACTIVITY THIS AFTN. TAFS WILL MAINTAIN THIS THINKING WITH NO VCTS DURING THE AFTN...BUT VCTS LATE TONIGHT/EARLY TMRW. UNTIL THEN GUSTY SW WINDS WILL CONTINUE WITH VFR CEILINGS. CONDITIONS POST-STORMS TMRW WILL BE COMPARABLE TO TODAY WITH WEAKER WINDS. BCC && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 8, 1:18 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 118 PM CDT TUE JUL 8 2014 ALZ001>010-016-TNZ076-096-097-090500- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 118 PM CDT TUE JUL 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. STORMS WILL BECOME MORE NUMEROUS LATE TONIGHT INTO EARLY WEDNESDAY AS THE FRONT MOVES CLOSER TO THE AREA. THUNDERSTORMS TODAY AND PARTICULARLY TONIGHT WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HEAVY RAINFALL. A FEW STORMS COULD PRODUCE DAMAGING WINDS...MAINLY ACROSS PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THUNDERSTORM CHANCES WILL CONTINUE FOR WEDNESDAY AND WEDNESDAY NIGHT AS THE FRONT PROGRESSES SOUTHWARD ACROSS THE AREA. THE THREAT FOR STRONG STORMS WILL CONTINUE...WITH STRONG GUSTY WINDS AND TORRENTIAL RAINFALL AS THE PRIMARY THREATS. STORMS MAY LINGER INTO THURSDAY MAINLY FOR SOUTHERN PORTIONS OF THE AREA...BUT THE THREAT FOR STRONG STORMS WILL DIMINISH. MAINLY AFTERNOON THUNDERSTORMS ARE EXPECTED FOR THE AREA ON SATURDAY AND SUNDAY AS A WARM AND HUMID AIRMASS MOVES BACK INTO THE REGION. ANY STORMS WILL LIKELY BE SMALL AND BRIEF. CHANCES FOR STORMS WILL INCREASE A LITTLE BY MONDAY AS ANOTHER COLD FRONT APPROACHES THE AREA. .SPOTTER CALL TO ACTION STATEMENT... FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. BCC/KDW
In the hours before
Special weather statement, Jul 8, 1:46 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 146 PM CDT TUE JUL 8 2014 ALZ001-002-081915- LAUDERDALE AL-COLBERT AL- 146 PM CDT TUE JUL 8 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE AND CENTRAL COLBERT COUNTIES UNTIL 215 PM CDT... AT 145 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CHEROKEE ALABAMA...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL HAS BEEN REPORTED IN CHEROKEE WITH THIS STORM. WIND GUSTS UP TO 45 MPH ARE ALSO POSSIBLE. LOCATIONS IMPACTED INCLUDE... FLORENCE...MUSCLE SHOALS...SHEFFIELD...TUSCUMBIA...CHEROKEE...ST. FLORIAN...UNDERWOOD-PETERSVILLE...COLBERT HEIGHTS...PRIDE LANDING AND RED ROCK. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR WHEELER LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 3467 8804 3485 8804 3490 8761 3463 8761 TIME...MOT...LOC 1845Z 270DEG 22KT 3477 8795 BCC
Special weather statement, Jul 8, 2:15 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
215 PM CDT TUE JUL 8 2014
ALZ001-002-081945-
LAUDERDALE AL-COLBERT AL-
215 PM CDT TUE JUL 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND EAST
CENTRAL COLBERT COUNTIES UNTIL 245 PM CDT...
AT 214 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FLORENCE...MOVING EAST AT 25 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...SHEFFIELD...TUSCUMBIA...KILLEN...
LEIGHTON...ST. FLORIAN...UNDERWOOD-PETERSVILLE...CENTER STAR AND FORD
CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR THE TENNESSEE RIVER NEAR WILSON DAM...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3488 8779 3493 8741 3480 8742 3478 8743
3477 8742 3474 8742 3474 8743 3470 8743
3470 8745 3467 8745 3470 8779
TIME...MOT...LOC 1914Z 268DEG 23KT 3479 8771
BCCThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 1:46 PM CDT | Special Weather Statement | HUN | Colbert | 29 min |
| Jul 8, 2:15 PM CDT | Special Weather Statement | HUN | Lauderdale | 30 min |
| Jul 8, 2:40 PM CDT | Special Weather Statement | HUN | Lawrence | 35 min |
| Jul 8, 3:04 PM CDT | Special Weather Statement | HUN | Jackson | 26 min |
| Jul 8, 3:14 PM CDT | Special Weather Statement | HUN | Limestone | 31 min |
| Jul 8, 3:37 PM CDT | Special Weather Statement | HUN | Morgan | 38 min |
| Jul 8, 4:00 PM CDT | Special Weather Statement | HUN | Franklin | 30 min |
| Jul 8, 4:10 PM CDT | Special Weather Statement | HUN | Madison, Morgan | 50 min |
| Jul 8, 5:00 PM CDT | Special Weather Statement | HUN | Marshall | 30 min |
| Jul 8, 5:01 PM CDT | Special Weather Statement | HUN | DeKalb | 29 min |
| Jul 8, 5:03 PM CDT | Special Weather Statement | HUN | Cullman | 27 min |
| Jul 8, 5:05 PM CDT | Special Weather Statement | HUN | Cullman | 25 min |
| Jul 8, 5:32 PM CDT | Special Weather Statement | HUN | DeKalb | 28 min |
| Jul 8, 4:34 PM CDT | Special Weather Statement | HUN | Franklin | 26 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.